Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 49, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 3, 2017, 4:58 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 4:58 PM MST (23:58 UTC)
- Expired
- Aug 3, 2017, 5:30 PM MST
- In force
- 32 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 24 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:00 PM MST | HAIL 0.25 | 2 Wsw Apache Junction, AZ | DELAYED REPORT: 3/8 HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 12.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WUUS55 KPSR 032358 SVRPSR AZC013-021-040030- /O.NEW.KPSR.SV.W.0049.170803T2358Z-170804T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 458 PM MST THU AUG 3 2017 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... Pinal County in southeastern Arizona... * Until 530 PM MST * At 457 PM MST, a severe thunderstorm was located over Apache Junction, moving northwest at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Apache Junction, Lost Dutchman State Park, Superstition Mountains, Usery Mountain Park and Gold Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3342 11138 3335 11151 3346 11168 3356 11147 TIME...MOT...LOC 2357Z 146DEG 8KT 3344 11152 HAIL...<.75IN WIND...60MPH $$ AD
1 follow-up statement
630
WWUS55 KPSR 040021
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
521 PM MST THU AUG 3 2017
AZC013-021-040030-
/O.EXP.KPSR.SV.W.0049.000000T0000Z-170804T0030Z/
Maricopa AZ-Pinal AZ-
521 PM MST THU AUG 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA AND PINAL COUNTIES
WILL EXPIRE AT 530 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, storms are
still in the area.
LAT...LON 3342 11138 3335 11151 3346 11168 3356 11147
TIME...MOT...LOC 0020Z 146DEG 8KT 3348 11155
$$
ADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:29 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 3, 3:29 PM MST, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 329 PM MST Thu Aug 3 2017 .SYNOPSIS... Lingering monsoon moisture over the region is expected to keep storm chances going over the region through Friday, especially over the higher terrain. A dramatic decrease in thunderstorm activity is expected during the upcoming weekend, and continuing through much of next week, as increasing southwesterly flow pushes much drier air into the region. && .DISCUSSION... A very active morning and afternoon across our CWA as thunderstorms are being observed from SE California and through most of Arizona. The 12Z sounding from this morning shows about two inches of PW over Phoenix with about 1000 J/kg of mix layer CAPE and 1500 J/kg of surface based CAPE. Looking at water vapor imagery, a shortwave is clearly seen pushing northward through AZ and Southern CA. Behind this, drier air is slowing filtering into the upper levels of the atmosphere but near the surface, we still remain quite moist. Dew points in the lower deserts remain in the mid to upper 60s with temperatures in the lower 100s. Combined this with the passing shortwave, an abundant amount of convection is being observed creating a chaotic forecast. With PWs near 2.0 inches, very heavy rain is being observed with most cells and we have already seen flash flooding on highway 95 just north of Quartzsite and in Joshua Tree National Park. We expect these rain loaded storms to continue into at least the early evening as drier air is very slow to work its way in. Winds aloft will gradually turn west and continue to dry us out through the weekend. GEFS advertises PWs dropping from nearly 2.0 inches right now, to maybe even below 0.8 inches by Sunday afternoon. This will actively reduce storm chances each day with virtually dry conditions by Saturday. However, models do indicate showers could persist in elevated portions of eastern Gila County on Sunday. Beyond this, dry conditions look to stick around through at least the middle of next week as dry westerly flow dominates our weather pattern. .DISCUSSION... Today and Tonight... The upper-level vort max that helped to trigger widespread convective activity across SW AZ and SE CA yesterday/last night can be seen on WV satellite imagery at this hour spinning northward across eastern Riverside County. This feature is continuing to trigger scattered showers and thunderstorms over/around the Salton Sea. Winds aloft behind this vort max are beginning to shift to a more southwesterly direction this morning across SE CA and SW AZ as the upper-level ridge along the west coast begins to break down. The main impact from this change to a southwesterly flow will be to gradually import drier air into the region. Although a reduction in convective activity is expected due to the loss of moisture and less favorable southwesterly flow, at least slight chances of storms are still forecast across all of our cwa, due to a bit better wind shear profile through the column. Temperatures are expected to warm a bit across south-central AZ due to less cloud cover. Friday and Friday night... A more noticeable reduction in convective active is expected across the western and central parts of our cwa during this period, as the winds aloft become more westerly as upper-level trofing begins to set up along the CA coast, undercutting the very strong ridging that is currently in place along the Pac NW coast. These westerly winds will finally begin to pull much drier air into the region, with PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a rather active day on Friday is possible across southern Gila County, due to lingering moisture and favorable upslope flow. Saturday through next Wednesday... Model guidance continues to be in excellent agreement that a solid break in the monsoon will occur during this period as weak trofing becomes established along the west coast, with light westerly flow persisting over our cwa. PWATs are expected to fall to 0.75 inch, or even lower across parts of our cwa. Fortunately, temperatures are not expected to stray far from normal, with 500mb heights being kept mainly in the 588-592dm range during the period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Very light showers should remain on the Phoenix weather radar and will continue to lift through Maricopa county through mid morning. Mostly BKN mid cloud layers will persist through late morning before scattering out into this afternoon. Storm activity today should be reduced somewhat due to the beginning of a drying trend, but can't rule out an isolated storm affecting the metro area late this afternoon and evening. Southeast California/Southwest Arizona including KIPL and KBLH: Area of showers and isolated thunder will continue to be possible near KBLH at least through much of the morning. SCT to BKN mid and high CIGS will linger through much of the day, but some clearing is likely this evening. . Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Overall fairly dry air will be in place across much of the region as westerly flow aloft dominates through the period. Thunderstorm chances will be focused mainly across the high terrain of eastern Arizona. Minimum relative humidities will drop into the teens across the lower deserts to above 20-30 percent for the higher terrain of Gila County. High temperatures will remain near or slightly below normals through the period. Winds will generally be on the light side, but afternoon southwest to westerly breeziness is likely most days.. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Wilson AVIATION...Nolte/Kuhlman FIRE WEATHER...Kuhlman
In the hours before
Local storm report, Aug 3, 4:28 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
428 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 4 WSW WELLTON 32.66N 114.21W
08/03/2017 YUMA AZ LAW ENFORCEMENT
FIVE POWER POLES REPORTED DOWN.
&&
PISpecial weather statement, Aug 3, 4:31 PM MST, 27 minutes before
Special Weather Statement National Weather Service Phoenix AZ 431 PM MST THU AUG 3 2017 AZZ541>544-546-548-549-040015- Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ- Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ- Deer Valley AZ-North Phoenix/Glendale AZ- 431 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 430 PM MST, Doppler radar was tracking a strong thunderstorm over North Mountain Park, or near Phoenix, moving east at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Phoenix, Scottsdale, Paradise Valley, Piestewa Peak Park, Downtown Scottsdale, Salt River Indian Community, Metro Center, Scottsdale Airport, Camelback Mountain and North Mountain Park. LAT...LON 3352 11213 3368 11213 3366 11178 3342 11182 TIME...MOT...LOC 2330Z 279DEG 7KT 3359 11206 AD
Special weather statement, Aug 3, 4:41 PM MST, 17 minutes before
Special Weather Statement National Weather Service Phoenix AZ 441 PM MST THU AUG 3 2017 AZZ547-549-551-552-555-558-040030- Fountain Hills/East Mesa AZ-Southeast Valley/Queen Creek AZ- Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ- Pinal/Superstition Mountains AZ- 441 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 441 PM MST, Doppler radar was tracking a strong thunderstorm over Superstition Mountains, or 8 miles northeast of Apache Junction, moving west at 15 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Apache Junction, Saguaro Lake, Canyon Lake, Superstition Mountains, Gold Camp, Kings Ranch, Lost Dutchman State Park and Tortilla Flat. LAT...LON 3353 11132 3335 11133 3332 11162 3360 11156 TIME...MOT...LOC 2341Z 094DEG 12KT 3346 11141 AD
Local storm report, Aug 3, 4:43 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 5 E DEER VALLEY 33.68N 112.03W
08/03/2017 MARICOPA AZ TRAINED SPOTTER
LARGE TREE DOWN IN INTERSECTION OF CAVE
CREEK ROAD AND ROSE GARDEN ST.
&&
PISpecial weather statement, Aug 3, 4:44 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
444 PM MST THU AUG 3 2017
AZZ532-535-040030-
Southeast Yuma County AZ-Yuma AZ-
444 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
530 PM MST...
At 444 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Fortuna Foothills. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fortuna Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3252 11454 3269 11439 3259 11429 3258 11431
3257 11427 3249 11420 3241 11444
TIME...MOT...LOC 2344Z 240DEG 2KT 3252 11442
HernandezSpecial weather statement, Aug 3, 4:49 PM MST, 9 minutes before
Special Weather Statement National Weather Service Phoenix AZ 449 PM MST THU AUG 3 2017 AZZ540-550-553-554-559-040030- South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ- Buckeye/Avondale AZ-Northwest Pinal County AZ-West Pinal County AZ- 449 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 448 PM MST/448 PM PDT/, Doppler radar was tracking a strong thunderstorm near Estrella Sailport, or 16 miles west of Sun Lakes, moving east at 35 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Maricopa, Estrella Sailport, Mobile and Ak-Chin Village. LAT...LON 3305 11231 3330 11224 3332 11198 3293 11202 TIME...MOT...LOC 2348Z 279DEG 30KT 3316 11215 AD
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:07 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 5:11 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 2, 5:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 2, 5:33 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 42 min |
| Aug 2, 5:42 PM MST | Blowing Dust Advisory | PSR | La Paz, Yuma | 78 min |
| Aug 2, 9:51 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 5:00 AM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 5:41 AM MST | Special Weather Statement | PSR | 34 min | |
| Aug 3, 7:55 AM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 3, 1:21 PM MST | Special Weather Statement | PSR | 24 min | |
| Aug 3, 1:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 3, 2:33 PM MST | Special Weather Statement | PSR | 27 min | |
| Aug 3, 2:36 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 3, 2:37 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Aug 3, 2:41 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 34 min |
| Aug 3, 2:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 2:43 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 2:48 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Aug 3, 2:59 PM MST | Blowing Dust Advisory | PSR | Maricopa, Yuma | 2 hr |
| Aug 3, 2:59 PM MST | Special Weather Statement | PSR | 31 min | |
| Aug 3, 3:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 3:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 3:17 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 3, 3:18 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Aug 3, 3:20 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 3, 3:25 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 3, 3:28 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 3:32 PM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 3, 3:35 PM MST | Special Weather Statement | PSR | 25 min | |
| Aug 3, 3:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 3:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 3, 3:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 3, 3:49 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Aug 3, 3:51 PM MST | Special Weather Statement | PSR | Yuma | 39 min |
| Aug 3, 4:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 4:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 3, 4:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 4:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 4:13 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 4:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Aug 3, 4:16 PM MST | Areal Flood Advisory | PSR | Yuma | 119 min |
| Aug 3, 4:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 3, 4:18 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 27 min |
| Aug 3, 4:23 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 3, 4:24 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 4:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 3, 4:36 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 3, 4:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Aug 3, 4:41 PM MST | Special Weather Statement | PSR | 49 min | |
| Aug 3, 4:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 4:44 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Aug 3, 4:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 3, 4:49 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Aug 3, 4:55 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 3, 4:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.